• Article

Statins may reduce femoral osteolysis in patients with total hip arthroplasty

In experimental studies, statin use has been associated with reduction of osteoclastic activity and promotion of bone formation around implants. Moreover, a large clinical study recently reported a substantially reduced risk of revision for aseptic loosening among statin users with THA. Our objective was to evaluate the influence of statin use on the development of femoral osteolysis within 5 years after THA. We conducted a case-cohort study including all THAs presenting with femoral osteolysis at the 5 year visit (cases) and compared them with those without osteolysis (controls). Cases and controls were identified from a cohort of primary THAs operated between 2001 and 2005. Seven hundred thirty-five THAs were included, mean age 68 years. Five years after surgery osteolysis had developed around the femoral component of 40 THAs (5.4%). Ever-use of statins was much less frequent among cases (5 of 40, 12.5%) than among controls (199 of 695, 28.6%). The crude risk ratio of femoral osteolysis among statin users was 0.36 (95% CI 0.14; 0.92). After adjusting for age, sex, activity level, BMI, diagnosis, bearing surface, and type of stem, the adjusted risk ratio was 0.38 (95% CI 0.15; 0.99). In conclusion, statin use was associated with a reduced risk of developing femoral osteolysis 5 years after THA. Statins may be useful for reducing the risk of implant failure following THA. © 2012 Orthopaedic Research Society. Published by Wiley Periodicals, Inc. J Orthop Res

Citation

Lubbeke, A., Garavaglia, G., Rothman, K., Bonvin, A., Roussos, C., Miozzari, H., & Hoffmeyer, P. (2013). Statins may reduce femoral osteolysis in patients with total hip arthroplasty. Journal of Orthopaedic Research, 31(5), 814-820. https://doi.org/10.1002/jor.22262

DOI Links